Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 28, NWS Aberdeen, SD

May 30, 2016Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 5:11 PM CDT for Jones County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 5:11 PM CDT (22:11 UTC)
Expired
May 30, 2016, 6:00 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS53 KABR 302211
SVRABR
SDC075-302300-
/O.NEW.KABR.SV.W.0028.160530T2211Z-160530T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
511 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 600 PM CDT

* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OKATON...OR
  NEAR MURDO...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  JONES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4379 10088 4380 10088 4380 10091 4381 10090
      4383 10093 4381 10095 4382 10097 4383 10096
      4383 10098 4385 10099 4385 10104 4415 10103
      4416 10039 4375 10072
TIME...MOT...LOC 2211Z 210DEG 37KT 4393 10083 

HAIL...1.00IN
WIND...60MPH
 
$$

SCARLETT
2 follow-up statements
492 
WWUS53 KABR 302230
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
530 PM CDT MON MAY 30 2016

SDC075-302300-
/O.CON.KABR.SV.W.0028.000000T0000Z-160530T2300Z/
JONES SD-
530 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR JONES COUNTY...

AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OKATON...OR NEAR
MURDO...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MURDO...OKATON AND CAPA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.

&&

LAT...LON 4379 10088 4380 10088 4380 10091 4381 10090
      4383 10093 4381 10095 4382 10097 4383 10096
      4383 10098 4385 10099 4385 10104 4415 10103
      4416 10039 4375 10072
TIME...MOT...LOC 2230Z 215DEG 21KT 4387 10083 

HAIL...1.00IN
WIND...60MPH
 
$$

SCARLETT
507 
WWUS53 KABR 302301
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT MON MAY 30 2016

SDC075-302311-
/O.EXP.KABR.SV.W.0028.000000T0000Z-160530T2300Z/
JONES SD-
601 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTY HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL SOUTH DAKOTA.

LAT...LON 4379 10088 4380 10088 4380 10091 4381 10090
      4383 10093 4381 10095 4382 10097 4383 10096
      4383 10098 4385 10099 4385 10104 4415 10103
      4416 10039 4375 10072
TIME...MOT...LOC 2300Z 210DEG 37KT 4387 10083 

$$

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:18 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 30, 3:18 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
318 PM CDT MON MAY 30 2016

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 318 PM CDT MON MAY 30 2016

Storms now beginning to develop across western and central portions
of the state in association with a cold front. Models are in good
agreement that this activity will line out and track eastward across
the state through the evening and early overnight hours. MUCAPE has
increased to 3000+ J/KG across the Missouri river area...along with
some increase in low level shear. Expect the line of storms will
have the potential to produce large hail and gusty winds through its
life span late this afternoon into tonight. The low pressure system
will swing northward late tonight with some precipitation on the
back side of it possibly affecting the northwestern CWA Tuesday
afternoon.

Low temperatures tonight will range from the upper 40s northwest to
the upper 50s east. High temperatures on Tuesday will range from the
mid 60s northwest to the mid 70s east.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 318 PM CDT MON MAY 30 2016

The upper low is expected to continue to pull out of the region on
Wednesday. In its wake, cold air advection will continue with the
coolest temps of the week. Winds will be breezy from the northwest.

The trend of the western CONUS ridge rebounding through the period
looks good. This will leave most of the region under northwest flow,
with warmest temps in the west, trending cooler east. The threat of
thunderstorms in the northwest flow are too tricky to time at this
moment, but I would expect some thunderstorms possible later this
week and weekend. Pops will remain low at this time however.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1225 PM CDT MON MAY 30 2016

For the most part...VFR conditions will prevail across the area
through the TAF period. However...a line of storms is expected to
develop west of the Missouri River during the early to mid
afternoon hours...then will track eastward during the late
afternoon and evening. Vsbys will likely fall into the MVFR
category with the stronger storms. Gusty winds and hail are also
possible.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Parkin
LONG TERM...Scarlett
AVIATION...Parkin
Hazardous weather outlook, May 30, 4:33 AM CDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT MON MAY 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL
SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO
THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS
CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING
ACROSS NORTHEAST SOUTH DAKOTA.

TMT

In the hours before

Special weather statement, May 30, 2:45 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CDT MON MAY 30 2016

SDZ003-004-009-015-302030-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
245 PM CDT MON MAY 30 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DEWEY...SOUTHWESTERN
CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES
UNTIL 330 PM CDT/230 PM MDT/...

AT 244 PM CDT/144 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR 11 MILES SOUTH OF
MOBRIDGE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...SELBY...WAKPALA...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK
REC AREA...LAKE HIDDENWOOD REC AREA...INDIAN MEMORIAL REC AREA...GRAND
RIVER CASINO...BLACKFOOT AND REVHEIM BAY REC AREA.

LAT...LON 4525 10044 4539 10061 4570 10054 4558 9986
TIME...MOT...LOC 1944Z 230DEG 25KT 4538 10045

SCARLETT
Local storm report, May 30, 3:17 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             4 NNW SELBY             45.56N 100.06W
05/30/2016  M1.00 INCH       WALWORTH           SD   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1600245

KG
Local storm report, May 30, 4:07 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 N EUREKA              45.81N  99.62W
05/30/2016  M0.88 INCH       MCPHERSON          SD   PUBLIC

&&

EVENT NUMBER ABR1600246

KG
Local storm report, May 30, 4:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             7 NNE EUREKA            45.86N  99.57W
05/30/2016  M1.00 INCH       MCPHERSON          SD   PUBLIC

&&

EVENT NUMBER ABR1600247

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:25 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman35 min
May 30, 1:07 AM CDTSpecial Weather StatementABRBuffalo38 min
May 30, 2:45 PM CDTSpecial Weather StatementABRWalworth45 min
May 30, 2:55 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, McPherson, Walworth50 min
May 30, 3:35 PM CDTSevere Thunderstorm WarningABRCorson25 min
May 30, 3:46 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth44 min
May 30, 3:48 PM CDTSevere Thunderstorm WarningABRCorson57 min
May 30, 4:24 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson36 min
May 30, 4:43 PM CDTSevere Thunderstorm WarningABRDewey48 min
May 30, 5:09 PM CDTSevere Thunderstorm WarningABRDewey30 min
May 30, 5:26 PM CDTSevere Thunderstorm WarningABRCorson, Dewey36 min
May 30, 6:13 PM CDTSevere Thunderstorm WarningABRHughes, Stanley32 min
May 30, 6:43 PM CDTSevere Thunderstorm WarningABRWalworth47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.